This is a 58-year-old right hand male patient who presents to the pain center with complaints of numbness in his hands and feet. He is having numbness in all five fingers of both hands and the entirety of the foot and both lower extremities extending up into the ankle somewhat. He has occasional burning associated with this, otherwise no pain just numbness and tingling. This began in April 2011 towards the end of treatment with chemotherapy for esophageal cancer. He underwent 12 chemotherapy treatments for esophageal cancer and had surgery. They found cancer in some of the lymph nodes. So, he had 28 additional treatments with chemotherapy and radiation. Towards the end of this treatment though he began having the numbness and tingling. He has some dizziness with positional changes associated with this. He denies any falls. The symptoms are constant. He is unable to identify any inciting, aggravating or, relieving factors. He has had no treatments for the condition. He has been on no medications for neuropathy. The symptoms have stayed the same since onset.
Benign positional vertigo.
We will schedule the patient for upper and lower extremity EMG study to further evaluate his neuropathy and then consider him for the neuropathy protocol. We will refer him to physical therapy at his followup for evaluation. We may consider VNG study to evaluate his dizziness. In the interim, I want the patient to contact his oncologist and find out exactly what type of chemotherapy agent were used as this may be the source of his neuropathy. I would recommend supplementation B-complex, alpha lipoic acid, and omega fatty acids.